Flood, El Paso
- When
- September 4, 8:00 AM MST to 4:00 PM MST
- Where
- El Paso County, Countywide
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Four days of moderate to heavy rainfall due to tropical moisture influx from Hurricane John (which was moving up the Baja Peninsula) led to widespread flooding in the El Paso area. Water entered homes in central El Paso, and covered the majority of the roads in the two counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
Four days of moderate to heavy rainfall due to tropical moisture influx from Hurricane John (which was moving up the Baja Peninsula) led to widespread flooding in the El Paso area. Water entered homes in central El Paso, and covered the majority of the roads in the two counties. Among the many road closures was Interstate 10 in central El Paso.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 4, 2:38 AM MST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 338 AM MDT MON SEP 4 2006 .SYNOPSIS... LIGHT TO MODERATE RAIN WILL CONTINUE TODAY AS ABUNDANT MOISTURE FLOWS OVER THE REGION. AN OCCASIONAL THUNDERSTORM IS POSSIBLE. TEMPERATURES WILL REMAIN WELL BELOW NORMAL TODAY. RAIN MAY GRADUALLY TAPER OFF TONIGHT AND TOMORROW AS THE STATIONARY FRONT THAT HAS HELPED TRIGGER THE RAIN MOVES FURTHER SOUTH. WITH THE EXTENSIVE RAIN OF THE PAST FEW DAYS...THERE IS A POTENTIAL FOR FLOODING WITH ANOTHER 1 TO 2 INCHES OF ADDITIONAL RAIN POSSIBLE TODAY AND TONIGHT. RAIN CHANCES WILL DIMINISH BY LATE TUESDAY THROUGH THURSDAY. ANOTHER TROUGH WILL MOVE THROUGH THE REGION FRIDAY AND SATURDAY WITH INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS POSSIBLE. && .DISCUSSION... AS OF MIDNIGHT 2.42 INCHES OF RAIN HAD FALLEN AT EL PASO INTL AIRPORT FOR THE FIRST THREE DAYS OF SEPTEMBER WITH MORE RAIN OCCURRING THIS MORNING. THAT RAINFALL TOTAL IS FAIRLY REFLECTIVE OF MOST OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS FROM THIS LATEST RAIN EVENT OF THE SUMMER. AN OVERRUNNING SCENARIO CONTINUES AS WARM MOIST TROPICAL AIR...SOME OF IT FROM T.S. JOHN...FLOWS OVER A STATIONARY FRONT ALIGNED ALONG THE SOUTHERN EDGE OF THE FORECAST AREA. THE MAJORITY OF THE RAINFALL YESTERDAY WAS STRATIFORM IN NATURE WITH LITTLE CONVECTIVE CONTRIBUTION. THAT IS LIKELY TO CONTINUE TODAY BUT...CAN NOT RULE OUT A POSSIBLE EMBEDDED THUNDERSTORM DURING THE DAY OR EVENING. WITH ALL THE RAIN THE PAST FEW DAYS THE GROUND IS SATURATED...AGAIN. THERE IS A FLOODING POTENTIAL WITH FURTHER RAIN EXPECTED TODAY. THE FLASH FLOOD WATCH WILL BE EXTENDED ANOTHER 24 HOURS TO EARLY TUESDAY MORNING WHEN RAINS ARE EXPECTED TO TAPER OFF. MODELS REMAIN LARGELY ON TRACK WITH GRADUALLY ENDING THE RAIN TONIGHT AND TOMORROW. THE FRONT THAT HAS PROVIDED MUCH OF THE FOCUS AND LIFT FOR THE RAIN WILL DRIFT FURTHER SOUTH AND A NORTHERLY FLOW BEHIND A LOW OVER THE CENTER OF THE COUNTRY WILL PUSH MUCH OF THE MOISTURE FURTHER SOUTH AS WELL. REMNANTS OF WHAT ONCE WAS HURRICANE JOHN WILL REMAIN JUST WEST OF THE AREA THROUGH WEDNESDAY...CONTINUING TO FEED THE MOISTURE PLUME THAT HAS NOW DRIFTED SOUTH. RAIN CHANCES WILL BE IN THE SLIGHT CATEGORY LATE TUESDAY THROUGH THURSDAY FOR MOST OF THE REGION. THE BOOTHEEL BEING CLOSER TO REMNANTS OF JOHN WILL SEE SCATTERED PRECIP. BY LATE THURSDAY NIGHT AND FRIDAY THE REMNANTS OF JOHN WILL BE EJECTED EAST TOWARD THE AREA...WITH RAIN CHANCES INCREASED TO THE CHANCE THROUGH SATURDAY. BY SUNDAY MOST OF THE MOISTURE WILL HAVE BEEN PUSHED EAST OF THE REGION AS PART OF A STRENGTHENING WEST FLOW...STARTING A DRYING TREND FOR THE REGION. && .AVIATION...VALID 04/12Z-05/12Z MAINLY IFR/MVFR CONDITIONS FOR CIGS/VSBY THIS MORNING DUE TO LOW CLOUD DECK...EXTENSIVE SHOWERS AND AREAS OF FOG. MOUNTAINS WILL BE OBSCURED. PREVAILING CONDITIONS WILL GRADUALLY IMPROVE TO MVFR- VFR FOR THIS AFTERNOON AS SHOWERS LESSEN SOMEWHAT AND CLOUD DECK RISES TO 6 KFT AGL. SOME AREAS OF MVFR/IFR WILL REMAIN IN HEAVIER SHOWERS THOUGH. SEE LATEST TAFS AND TWEBS FOR FURTHER INFORMATION. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 73 62 82 60 84 / 70 60 30 10 20 SIERRA BLANCA TX 71 58 75 55 79 / 70 60 30 10 10 LAS CRUCES 74 60 82 58 84 / 70 60 30 10 20 ALAMOGORDO 72 58 82 57 81 / 70 50 20 10 20 CLOUDCROFT 54 46 61 47 61 / 70 50 30 10 20 TRUTH OR CONSEQUENCES 74 59 83 57 83 / 70 50 30 10 20 SILVER CITY 68 53 75 52 77 / 70 50 30 20 20 DEMING 75 59 81 56 82 / 70 60 30 20 20 LORDSBURG 76 59 82 56 84 / 70 60 30 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NMZ022>025-030>032 TXZ055>056 FLASH FLOOD WATCH THROUGH TONIGHT 04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1130 AM MDT SUN SEP 3 2006 NMZ022>025-030>032-TXZ055-056-041800- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1130 AM MDT SUN SEP 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD STEADY LIGHT TO MODERATE RAIN WILL CONTINUE WITH VERY ISOLATED AREAS OF HEAVIER SHOWERS OR EVEN A THUNDERSTORM. MOISTURE FROM TROPICAL STORM JOHN LOCATED OVER THE CENTRAL BAJA PENINSULA IS STREAMING NORTHWARD OVER A STALLED BACKDOOR COLD FRONT LOCATED OVER THE SOUTH SOUTHWEST PORTION OF NEW MEXICO. CONTINUED LIGHT TO MODERATE RAIN OVER A PROLONGED PERIOD OF TIME OVER OUR SATURATED GROUND KEEPS US IN A MODERATE TO HIGH RISK OF FLOODING IN LOW LYING AREAS. THE RISK OF FLASH FLOODING HAS BEEN REDUCED SOMEWHAT BUT A BRIEF HEAVIER SHOWER OR AN ISOLATED BRIEF THUNDERSTORM IS STILL POSSIBLE. EXTENSIVE AREAS HAVE RECEIVED FROM 1 TO 2 INCHES OVERNIGHT AND ANOTHER 1 TO 2 INCHES OVER THE NEXT 24 HOURS IS STILL POSSIBLE. INTERESTS ALONG THE RIO GRANDE RIVER SHOULD STAY ALERT AND MONITOR CONDITIONS AS THE RIVER HAS RISEN OVERNIGHT TO A LITTLE OVER 7 FEET AND MAY RISE ANTHER HALF FOOT OR SO BY EVENING. ALTHOUGH THIS IS BELOW FLOOD STAGE (8.5 FEET)...THE ADDITIONAL RAIN AND RUNOFF INTO THE RIVER MAY CAUSE LOCAL PROBLEMS IN LOW LYING AREAS NEAR THE RIVER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OVERRUNNING WILL CONTINUE INTO MONDAY WITH STILL A MODERATE RISK OF FLOODING BEFORE THE FRONTAL BOUNDARY DROPS SOUTHWARD OUT OF THE AREA AND DRIER AIR ALOFT MOVES IN FROM THE WEST NORTHWEST ON TUESDAY AND WEDNESDAY REDUCING SHOWER AND THUNDERSTORM CHANCES TO A MORE ISOLATED TO WIDELY SCATTERED LEVEL. A TROUGH OF LOW PRESSURE OVER THE WESTERN COAST OF THE U.S. WILL PICK UP THE REMNANTS OF T.S. JOHN AND MOVE EASTWARD INTO OUR AREAS IN THE THURSDAY THROUGH SATURDAY TIME FRAME BRINING A THREAT OF MORE SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO THE BORDERLAND. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN ON ALERT AND CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER OR ANY TYPE OF FLOODING CONDITIONS OCCUR AT THEIR LOCATION. 20 NOVLAN
TXZ055-050033-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO, TX
633 AM MDT MON SEP 04 2006
THIS IS RETRANSMISSION OF A RIVER FLOOD WARNING FOR THE RIO GRANDE
RIVER AT EL PASO.
FOR THE RIO GRANDE, INCLUDING EL PASO, MINOR FLOODING IS
FORECASTED.
NEARLY CONTINUOUS RAIN OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS
OF THE PAST COUPLE OF DAYS IS DRAINING INTO THE RIVER CAUSING IT TO
RISE. ADDITIONAL RAIN IS EXPECTED TODAY WHICH WILL KEEP RIVER LEVELS
HIGH THROUGH TONIGHT.
FOR THE RIO GRANDE AT EL PASO, THE LATEST STAGE IS 7.2 FEET AT 06 AM
MONDAY. MINOR FLOODING IS FORECAST, WITH A MAXIMUM STAGE OF 8.7
FEET AT 12 PM MONDAY, WHICH IS 0.2 FEET ABOVE FLOOD STAGE. THE RIVER
WILL LEAVE ITS BANKS BUT SHOULD STAY WITHIN THE LEVEE SYSTEM. THE
STAGE WILL FALL BELOW FLOOD STAGE AT 04 PM MONDAY.
DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF WATER RISES IN YOUR AREA
MOVE TO HIGHER GROUND.
STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO...
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME TUE WED THU
RIO GRANDE
EL PASO 8.5 7.2 MON 06 AM 7.5 6.2 5.8
LUNDEENThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534693, 5534694.